Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 131, NWS Las Vegas, NV

August 20, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2012, 2:24 PM MST for Mohave County, Arizona. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2012, 2:24 PM MST (21:24 UTC)
Expired
Aug 20, 2012, 3:39 PM MST
In force
75 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:28 PM MSTFLASH FLOOD11 W Valentine, AZ10 INCHES OF WATER AND MUD FLOWING DOWN BRIGADE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WGUS55 KVEF 202124
FFWVEF
AZC015-202330-
/O.NEW.KVEF.FF.W.0131.120820T2124Z-120820T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
224 PM MST MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 430 PM MST.

* AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR
  18 MILES NORTHEAST OF KINGMAN. THE STORM PRODUCING VERY HEAVY RAIN
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3547 11370 3529 11376 3537 11395 3552 11387

$$

ASG
2 follow-up statements
076 
WGUS75 KVEF 202131
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 PM MST MON AUG 20 2012

AZC015-202330-
/O.CON.KVEF.FF.W.0131.000000T0000Z-120820T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
231 PM MST MON AUG 20 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 223 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING IN AND NEAR THE COMMUNITY OF VALLE VISTA. A 
TRAINED SPOTTER REPORTED ABOUT 10 INCHES OF WATER FLOWING DOWN 
BRIGADE DRIVE. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY ON 
ROUTE 66...OR 19 MILES NORTHEAST OF KINGMAN. THE THUNDERSTORM WITH 
EXCESSIVE RAIN WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3547 11370 3529 11376 3537 11395 3552 11387

$$

ASG
870 
WGUS75 KVEF 202239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM MST MON AUG 20 2012

AZC015-202248-
/O.CAN.KVEF.FF.W.0131.000000T0000Z-120820T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
339 PM MST MON AUG 20 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

LOCAL STORM SPOTTERS HAVE INDICATED THAT THE HEAVY RAIN HAS ENDED 
AND THERE IS NO ADDITIONAL FLOODING. THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3547 11370 3529 11376 3537 11395 3552 11387

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:22 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 10:22 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 AM PDT MON AUG 20 2012

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN MAINLY OVER SOUTHERN NEVADA
AND NORTHWEST ARIZONA THROUGH FRIDAY BEFORE DRYING TAKES PLACE AREA
WIDE ON SATURDAY. THE MONSOON MOISTURE WILL CONTINUE TO ALLOW FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO FORM WITH THE
POTENTIAL OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS. TEMPERATURES
ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK.
&&

.UPDATE...WEAK SHORTWAVE THAT HELP TRIGGER NOCTURNAL STORMS TO THE
NORTHEAST OF LAS VEGAS OVERNIGHT...INITIALIZED JUST TO OUR EAST OVER
CENTRAL UTAH THIS MORNING. HIGHEST THETA-E VALUES ORIENTATED
NORTHWEST TO SOUTHEAST OVER LINCOLN AND MOHAVE COUNTIES THIS
AFTERNOON. NO CHANGE IN THE MOISTURE PROFILE OF THE AIR MASS ACROSS
THE EASTER ZONES SO LOCALLY HEAVY RAIN POSSIBLE. MODELS SUGGESTING
THERE WILL BE NOCTURNAL STORMS OVER LINCOLN COUNTY ONCE AGAIN
TONIGHT. UPDATED TO INCREASE POPS BETWEEN 06Z-12Z TONIGHT. NO OTHER
CHANGES AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...GENERALLY SOUTH WINDS EXPECTED THIS
AFTERNOON AND OUTFLOW AGAIN BECOMES A CONCERN THAT LASTS THROUGH THE
EVENING HOURS. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING
THE VALLEY BY LATE THIS MORNING WITH A SLIGHT CHANCE OF A
THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS
IN GENERAL AOA 10K FEET TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHOWERS/TSTORMS ARE EXPECTED AGAIN TODAY WITH THE
BEST COVERAGE IN LINCOLN AND MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND
10-12K FEET THROUGH THE DAY WITH PREVAILING SOUTH SURFACE WINDS
AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW
IS POSSIBLE AGAIN TODAY.
&&

.PREV DISCUSSION...
304 AM PDT MON AUG 20 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY...ISOLATED THUNDERSTORMS ARE
CONTINUING THIS MORNING ACROSS SOUTHERN LINCOLN/CLARK/NORTHERN
MOHAVE COUNTIES WITH THE MAIN INITIATOR BEING OUTFLOW BOUNDARIES
FROM CONVECTION SUNDAY EVENING. EXPECT THUNDERSTORMS TO DECREASE/END
BY MORNING BUT LIGHT SHOWERS MAY CONTINUED TO BE SEEN.

FOR TODAY LITTLE CHANGE EXPECTED IN THE OVERALL SYNOPTIC PATTERN AS
MONSOON MOISTURE REMAINS TRAPPED UNDER A RIDGE OF HIGH PRESSURE OVER
THE FORECAST AREA...ESPECIALLY THE EASTERN PORTION. LITTLE CHANGE TO
PRECIPITABLE WATER VALUES/LIFTED INDEX FOR THIS AFTERNOON WHICH
SHOULD ONCE AGAIN RESULT IN THUNDERSTORMS FIRING OFF OVER THE HIGHER
TERRAIN WITH OUTFLOW BOUNDARIES HELPING TO FORM CONVECTION BY LATE
AFTERNOON/EVENING. BY TUESDAY HOWEVER...SHORT RANGE MODELS ARE IN
GOOD AGREEMENT IN MOVING A TROUGH OFF THE WEST COAST INLAND WITH A
TRAILING FEATURE FORMING A WEAK CUTOFF LOW OFF THE SOUTH CENTRAL
CALIFORNIA COAST BY 12Z WEDNESDAY. THIS WILL CONTINUE TO KEEP
ISOLATED/SCATTERED THUNDERSTORMS GOING MAINLY OVER THE EAST ON
TUESDAY. HOWEVER WITH THE CUT-OFF LOW...MOISTURE MAY INCREASE OVER
THE EASTERN AREAS WITH A POSSIBLE INCREASE IN THE UPPER LEVEL
DIFLUENCE WHICH MAY LEAD TO BETTER ORGANIZED CONVECTION...POSSIBLE
MORE WIDESPREAD FLASH FLOODING. AT THE SAME TIME...A MORE SEVERE
NATURE TO THE CONVECTION MAY TAKE PLACE ON THE WESTERN EDGE OF THE
MOISTURE BOUNDARY. OVERALL THE PREVIOUS FORECAST HAD THIS WELL
COVERED AND ONLY MADE MINOR TWEAKS TO THE FORECAST FOR THIS MORNING.

TEMPERATURES WILL BE NEAR NORMAL TODAY AND TUESDAY. HOWEVER WITH THE
WEAK CUT-OFF LOW MOVING OVER THE AREA ON WEDNESDAY...INCREASED
CLOUDS WILL LIKELY DROP TEMPERATURES ESPECIALLY OVER THE EASTERN
PORTION TO BELOW NORMAL.

.LONG TERM...THURSDAY THROUGH SUNDAY...MODEL AGREEMENT IS NOT GREAT
WITH TRACKING OF AN UPPER LOW THURSDAY. THE ECMWF HAS THE LOW CENTER
CIRCULATION DIRECTLY OVER SOUTHERN NEVADA THURSDAY AFTERNOON WHILE
THE GFS HAS AN OPEN TROUGH WITH ITS AXIS FORECAST THROUGH CENTRAL
UT/AZ AT THAT SAME TIME PERIOD. MORE WIDESPREAD SHOWER/TSTORM
ACTIVITY WOULD RESULT FROM THE ECMWF SOLUTION. BASICALLY FOLLOWED
THE EC BUT HELD MENTIONABLE WEATHER TO THE EASTERN THIRD OF THE
AREA...LEAVING THE WESTERN TWO THIRDS DRY. MODEL AGREEMENT THEN
IMPROVES BEYOND THURSDAY WITH MAINLY DRY CONDITIONS CWA WIDE WITH
THE POSSIBLE EXCEPTION OF MOHAVE COUNTY.

TEMPERATURES THROUGH THE LONG TERM WILL BEGIN SEVERAL DEGREES BELOW
NORMAL ON THURSDAY...WARMING TO NEAR OR ABOVE NORMAL BY THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE DECREASING BEHIND AN OUTFLOW
BOUNDARY THAT PASSED THROUGH THE AREA AROUND MIDNIGHT. THIS TREND
WILL CONTINUE AND WINDS WILL BECOME LIGHT AND VARIABLE. SOUTH WINDS
ARE EXPECTED AGAIN THIS AFTERNOON AND OUTFLOW AGAIN BECOMES A
CONCERN THAT LASTS THROUGH THE EVENING HOURS. TCU/CB ARE EXPECTED
OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE THIS MORNING WITH
A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY
THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE FEW SHOWERS THAT ARE OUT THERE THIS MORNING WILL
MOVE OUT OF THE AREA OR DIMINISH BY DAYBREAK. SCT SHOWERS/TSTORMS
ARE EXPECTED AGAIN TODAY WITH THE BEST COVERAGE IN LINCOLN AND
MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND 10-12K FEET THROUGH THE DAY
WITH PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC
WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TODAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...PIERCE
PREV DISCUSSION...JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 AM PDT MON AUG 20 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-210000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE
THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY
RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS
WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE
LINCOLN/CLARK/MOHAVE COUNTIES

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA
COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL
ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE
FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE
WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE
LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD
CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED
IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:34 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 20, 2:42 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 20, 3:20 PM MSTFlash Flood WarningVEFMohave98 min
Aug 20, 4:14 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.